Alert archive / California / Special Weather Statements in 2011

Special Weather Statement, NWS Eureka, CA

April 6, 2011Humboldt County, California

NWS Eureka, CA issued this special weather statement at Apr 6, 2011, 9:00 PM PDT for Humboldt County, California. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2011, 9:00 PM PDT (04:00 UTC)
Expired
Apr 6, 2011, 9:45 PM PDT
In force
45 min
Issued by
NWS Eureka, CA

County Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 34 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 4.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2011-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2011-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1231 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

932 
WWUS86 KEKA 070400
SPSEKA

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
900 PM PDT WED APR 6 2011

CAZ001-003-070445-
HUMBOLDT CA-
900 PM PDT WED APR 6 2011

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL HUMBOLDT COUNTY IN NORTHWEST CALIFORNIA

UNTIL 945 PM PDT

AT 853 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF EUREKA..MOVING EAST AT 15
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH 
HEAVY RAIN AND LIGHTNING STRIKES. SMALL HAIL SHOWERS MAY ACCOMPANY 
THIS STORM.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A 
STURDY BUILDING. USE CAUTION IF DRIVING IN THE VICINITY AS 
VISIBILITY WILL BE REDUCED AND ROADS MAY BECOME SLICK...ESPECIALLY 
NEAR HAIL SHOWERS. 

LAT...LON 4081 12422 4082 12419 4082 12371 4059 12373
      4065 12432
TIME...MOT...LOC 0358Z 253DEG 14KT 4074 12423

$$

SMITH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Apr 6, 3:30 PM PDT, 5 hours 30 minutes earlier.

Area forecast discussion, Apr 6, 3:30 PM PDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
330 PM PDT WED APR 6 2011

.SYNOPSIS...A COLD FRONT WILL MOVE INTO NW CALIFORNIA TONIGHT. RAIN
AND SNOW SHOWERS ARE EXPECTED OVER MUCH OF THE REGION...WHILE SNOW
LEVELS FALL TO NEAR 2000 FEET BY THURSDAY MORNING. A SHOWERY REGIME
WILL PERSIST THROUGH LATE THURSDAY

&&

.DISCUSSION...SAT PICS SHOWING THE ANTICIPATED COLD TROUGH DIGGING
RAPIDLY SOUTHWARD ACROSS THE ORCA BORDER AT THIS TIME.  PLENTY OF
OPEN CELL CU VISIBLE BEHIND THE FRONT.  RADAR RETURNS HAVE SHOWN
A COUPLE OF WEAK BANDS OF SHOWERS CROSS THE REDWOOD COAST EARLIER
TODAY BUT ONLY A FEW HUNDREDTHS OF RAIN HAVE BEEN RECORDED THUS FAR.
SNOW LEVELS ARE CURRENTLY RUNNING ABOUT 4000 TO 4500 FEET BUT ARE
STILL EXPECTED TO RAPIDLY FALL OVERNIGHT AS THE COLD POOL APPROACHES
THE CWA.  REPORTS OF 1/4INCH HAIL HAVE ALSO BEEN RECEIVED FROM DEL
NORTE COUNTY AS WELL AS AN UN-CONFIRMED REPORT OF A WATER SPOUT NEAR
CEC.  STILL EXPECTING THE MAIN BAND OF PRECIP AHEAD OF THE SURFACE
FEATURE TO BEGIN IT'S TREK SOUTHWARD WITHIN THE NEXT 4 TO 5 HOURS.
THUS A MORE SUSTAINED RAINFALL SHOULD PLAGUE MOST AREAS NORTH OF HWY
36 BY 9PM WHILE SNOW LEVELS MAY FALL TO NEAR 3500 FEET BY THAT TIME.
RAIN AND SNOW WILL TAPER TO DIMINISHED SHOWER ACTIVITY BEHIND THE
FRONT ALLOWING FOR SOME LIGHT ACCUMULATION AMOUNTS TO AROUND 1500FT
BY THU MORNING. THE THREAT OF HAIL OR ACCUMULATING HAIL ON ROADWAYS
STILL EXISTS ON THURSDAY AS LAPSE RATES STEEPEN SLIGHTLY...BUT SINCE
SHOWER ACTIVITY WILL DIMINISH...THE THREAT OF WIDESPREAD HAIL
COVERAGE IS LIMITED. A VERY COLD MORNING LOOKS ON TAP FOR FRIDAY THUS
THE ISSUANCE OF A FROST ADVISORY OR PERHAPS FREEZE WARNING MAY BE
NEEDED. MODELS HAVE BEGUN TO PULL BACK ON THE FAIR WEATHER FOR SAT
AS THE STORM TRACK BECOMES A BIT FASTER, AND THE RIDGE THAT WAS
EXPECTED TO BUILD BECOMES A LITTLE DIRTY.

&&

.AVIATION...A FRONT IS BRING SCATTERED SHOWERS AND BORDERLINE
VFR/MVFR TO NORTHWEST CALIFORNIA. AS THE FRONT MOVES OVER THE AREA
TONIGHT SHOWERS WILL BECOME MORE WIDESPREAD AND HEAVIER...CAUSING
DETERIORATING CONDITIONS. EXPECT MVFR ACROSS THE AREA TONIGHT WITH
LOCAL IFR POSSIBLE IN THE HEAVIER RAIN BANDS.
ADDITIONALLY...NORTHWEST WINDS COULD GUST TO 25 KT THIS EVENING AS
THE PRESSURE GRADIENT TIGHTENS. STROZ

&&

.MARINE...NORTHWEST WINDS WILL INCREASE TONIGHT AS A COLD FRONT
CROSSES THE WATERS. NEAR GALE FORCE GUSTS ARE EXPECTED ACROSS THE
OUTER WATERS THURSDAY AND FRIDAY. ISSUED A GALE WATCH FOR ZONE 475
BECAUSE WIND GUSTS MIGHT APPROACH 40 KT, BUT UNCERTAINTY REMAINS
HIGH. LEFT THE SCA'S FOR THE REMAINING ZONES UNCHANGED. SHORT
PERIOD, NORTHERLY WIND DRIVEN SEAS WILL COMBINE WITH A NORTHWEST
SWELL RESULTING IN A COMBINED SEA STATE OF AROUND 15 FT THROUGH
FRIDAY NIGHT. WINDS AND SEAS WILL LOWER ON SATURDAY AS THE PRESSURE
GRADIENT WEAKENS. HOWEVER, THE NORTHWEST SWELL WILL SLOWLY SUBSIDE
THROUGH THE WEEKEND. STROZ

&&

.EKA WATCHES/WARNINGS/ADVISORIES...NONE

NORTHWEST CALIFORNIA COASTAL WATERS...SMALL CRAFT ADVISORY ALL
WATERS. GALE WATCH PZZ475

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA
Hazardous weather outlook, Apr 6, 10:37 AM PDT, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
1037 AM PDT WED APR 6 2011

CAZ001>004-076-071745-
REDWOOD COAST-MENDOCINO COAST-NORTH COAST INTERIOR-
UPPER TRINITY RIVER-MENDOCINO INTERIOR-
1037 AM PDT WED APR 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

THE ARRIVAL OF A COLD STORM SYSTEM LATER TODAY WILL BRING LOW
ELEVATION SNOW SHOWERS AND POSSIBLE HAIL SHOWERS TO THE REGION
TONIGHT AND EARLY THURSDAY. THESE WEATHER CONDITIONS WILL LIKELY
LEAD TO HAZARDOUS TRAVEL ALONG LOCAL ROADS AND HIGHWAYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A COLD STORM SYSTEM ON THURSDAY WILL BRING LOW ELEVATION SNOW
SHOWERS AND POSSIBLE HAIL SHOWERS TO THE REGION TONIGHT AND EARLY
THURSDAY. THESE WEATHER CONDITIONS WILL LIKELY LEAD TO HAZARDOUS
TRAVEL ALONG LOCAL ROADS AND HIGHWAYS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 6, 9:00 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
900 PM PDT WED APR 6 2011

CAZ001-003-070445-
HUMBOLDT CA-
900 PM PDT WED APR 6 2011

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL HUMBOLDT COUNTY IN NORTHWEST CALIFORNIA

UNTIL 945 PM PDT

AT 853 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF EUREKA..MOVING EAST AT 15
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND LIGHTNING STRIKES. SMALL HAIL SHOWERS MAY ACCOMPANY
THIS STORM.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING. USE CAUTION IF DRIVING IN THE VICINITY AS
VISIBILITY WILL BE REDUCED AND ROADS MAY BECOME SLICK...ESPECIALLY
NEAR HAIL SHOWERS.

LAT...LON 4081 12422 4082 12419 4082 12371 4059 12373
      4065 12432
TIME...MOT...LOC 0358Z 253DEG 14KT 4074 12423

SMITH

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 3:08 AM PDTFreeze WatchEKA11 hr
Apr 7, 2:09 PM PDTGale WarningEKA37 hr
Apr 7, 2:16 PM PDTFreeze WarningEKA19 hr

Nearby

Special Weather Statements in California, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.